CSN Login
Members Online: 16

Numbness in hands and left foot

Baygal's picture
Baygal
Posts: 34
Joined: Sep 2011

Hi all,
I have been experiencing random numbnees in my hands and left foot. I have been through four rounds of Chemo and 22 of 35 Rad sessions. Has anyone else out there had this side effect?

longtermsurvivor's picture
longtermsurvivor
Posts: 1837
Joined: Mar 2010

Some chemo can cause peripheral neuropathy, some doesn't. On the drugs that do, that is generally the first question the oncologist asks before each new round. Either way, you should certainly let that doctor know before your next exposure.

Best to you.

Baygal's picture
Baygal
Posts: 34
Joined: Sep 2011

Last round was November 21,2011

longtermsurvivor's picture
longtermsurvivor
Posts: 1837
Joined: Mar 2010

is the likely culprit. This should be mentioned to the chemo doc before any more of this drug.

best

Ed_PortOrange's picture
Ed_PortOrange
Posts: 110
Joined: Jun 2010

I have had one session with Carboplatin and about 10 days after I started to experience numbness in my left hand between the top of my palm to the first joint of my fingers. I also feel some numbness in the toes of both feet. I would call it mild at this point. I meet with my oncologist tomorrow for my 3rd session of erbitux with carbo scheduled for Jan. 31st.

Hopefully he'll have some answer.

Well wishes,

Ed

Puggle's picture
Puggle
Posts: 88
Joined: Aug 2011

His symptoms didn't appear until about 2 months after treatment ended. He had cisplatin. The neuropathy progressed in both hands and feet up to the elbows and knees. We went to see a neurologist and the doctor was in agreement that it was caused by the chemo and, since the treatments were completed, all we could do was hope that the nerves would start to heal themselves.

Make sure your doctors are aware that you are experiencing this so they can revise your treatment. From what we have heard, once the chemo is stopped, the nerves should start to heal but it is a very slow process and there is no guarantee that it can be totally reversed.

Good luck!

longtermsurvivor's picture
longtermsurvivor
Posts: 1837
Joined: Mar 2010

is his neuropathy improving? I think you posted some time back that he had trouble holding onto things. How long did the neurologist think improvement could take place?

Puggle's picture
Puggle
Posts: 88
Joined: Aug 2011

It has just started to show some improvement. The tops of his hands and feet feel a lot better along with a portion of his arms and legs. Because he still has the numbness on his palms holding items is still difficult but by concentrating and moving slower he has been able to cope a little better.

The neurologist said that most likely what ever numbness is left after a year would probably be permanent. He also said that nerves heal slowly and we would see the portions that went numb last healed first which is exactly what is happening.

It was a relief to finally start to see some improvement. After finally getting through all of the chemo and radiation it was so hard to have a set back like this that really limits someones ability to take care of themselves.

Thanks for asking!

Skiffin16's picture
Skiffin16
Posts: 8104
Joined: Sep 2009

Like Pat mentioned, it could be neuropathy induced from the Cisplatin....

Usually they go over a list of possible side effects for each of the chemo drugs... BTW, I also had the same as you Three doses each of Cisplatin, Taxotere and 5FU..then an addional seven doses of Carboplatin...

I didn't have any problems from them, but they did explain and go over each drug and side effects.

If you are scheduled for more especially Cisplatin, make them aware...actually even if you aren't let them know.

Continued use and the possibility of long term damage from neuropathy is always a possibility.

Best,
John

keep_the_faith
Posts: 49
Joined: Oct 2011

I had Cisplatin and Taxotere in 2010. I still have numbness in all my fingers and toes.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network